Gabapentinoids Linked to Increased Risk for Significant Adverse Outcomes
THURSDAY, June 13, 2019 -- Gabapentinoids are associated with increased risks for adverse outcomes related to coordination disturbances, mental health, and criminality, according to a study published online June 12 in The BMJ.
Yasmina Molero, Ph.D., from the University of Oxford in the United Kingdom, and colleagues examined the correlations between gabapentinoids and adverse outcomes related to coordination disturbances, mental health, and criminality for 191,973 people who collected prescriptions for gabapentinoids during 2006 to 2013.
The researchers found that 5.2 percent of participants were treated for suicidal behavior or died from suicide during the study period, while 8.9, 6.3, 36.7, and 4.1 percent experienced an unintentional overdose, had a road traffic incident or offense, presented with head/body injuries, and were arrested for violent crime, respectively. Gabapentinoid treatment correlated with increased risks for suicidal behavior and deaths from suicide, unintentional overdoses, head/body injuries, and road traffic accidents and offenses (age-adjusted hazard ratios, 1.26, 1.24, 1.22, and 1.13, respectively). The correlation with arrests for violent crime was less clear. On examination of the drugs separately, pregabalin was associated with an increased risk for all outcomes, while decreased or no significant risks were seen for gabapentin. On stratification by age, participants aged 15 to 24 years had increased hazards of all outcomes.
"If our findings are triangulated with other forms of evidence, clinical guidelines may need review regarding prescriptions for young people, and those with substance use disorders," the authors write. "Further restrictions for off-label prescription may need consideration."
One author disclosed financial ties to the pharmaceutical industry.
© 2019 HealthDay. All rights reserved.
Posted: June 2019